Alert archive / New York / Flash Flood Warnings in 2018

Flash Flood Warning 18, NWS Albany, NY

September 18, 2018Schoharie County, New York

NWS Albany, NY issued this flash flood warning at Sep 18, 2018, 1:58 AM EDT for Schoharie County, New York. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2018, 1:58 AM EDT (05:58 UTC)
Expired
Sep 18, 2018, 5:00 AM EDT
In force
3 hr
Issued by
NWS Albany, NY
Area
Storm-based polygon
Flood severity
None

County Schoharie County, NY

The radar

The Albany radar (KENX), 36 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 2:00 AM EDTHEAVY RAIN 2.041 W Cobleskill, NY4 HOUR TOTAL THUS FAR
Sep 18, 3:30 AM EDTHEAVY RAIN 2.441 W Cobleskill, NYSTORM TOTAL THUS FAR.
Sep 18, 4:40 AM EDTFLASH FLOODRichmondville, NYWATER IN BASEMENT OF RESIDENCES
Sep 18, 4:41 AM EDTHEAVY RAIN 3.36Richmondville, NYWEATHERNET6

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 162 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 6.0 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2018-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2018-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

820 
WGUS51 KALY 180558
FFWALY
NYC095-180900-
/O.NEW.KALY.FF.W.0018.180918T0558Z-180918T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albany NY
158 AM EDT TUE SEP 18 2018

The National Weather Service in Albany has issued a

* Flash Flood Warning for...
  Schoharie County in east central New York...

* Until 500 AM EDT.

* At 156 AM EDT, Doppler radar and automated rain gauges indicated 
  heavy rain falling across the warned area. Between one and two 
  inches of rain has already fallen. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Cobleskill, Middleburgh, Summit, Schoharie, Richmondville, Sharon
  Springs, Breakabeen, Central Bridge, Carlisle, Sharon, Seward, Zeh
  Corners, Beekman Corners, West Richmondville, Baird Corners,
  Huntersland, Warnerville, Engleville, Gardnersville and Becker
  Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to the National Weather Service by email at
ALB.stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany.

&&

LAT...LON 4262 7463 4274 7467 4280 7466 4278 7446
      4277 7446 4278 7442 4276 7426 4275 7431
      4271 7427 4272 7425 4253 7426 4249 7469
      4252 7471

$$

BGM
1 follow-up statement
811 
WGUS71 KALY 180902
FFSALY

Flash Flood Statement
National Weather Service Albany NY
502 AM EDT TUE SEP 18 2018

NYC095-180911-
/O.EXP.KALY.FF.W.0018.000000T0000Z-180918T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Schoharie NY-
502 AM EDT TUE SEP 18 2018

...THE FLASH FLOOD WARNING FOR SCHOHARIE COUNTY HAS EXPIRED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4262 7463 4274 7467 4280 7466 4278 7446
      4277 7446 4278 7442 4276 7426 4275 7431
      4271 7427 4272 7425 4253 7426 4249 7469
      4252 7471

$$

JVM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 10:30 PM EDT, 3 hours 28 minutes earlier.

Area forecast discussion, Sep 17, 10:30 PM EDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Albany NY
1030 PM EDT Mon Sep 17 2018

.SYNOPSIS...
The tropical remnants of Florence will bring a widespread
rainfall to much of the region south of the Adirondacks tonight
into Tuesday. The rain will be heavy at times, with some
embedded thunderstorms. High pressure will then build in Tuesday
night into Wednesday, bringing cooler and drier weather for the
midweek period.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Flash Flood Watch remains in effect for most of east-central NY
from around the Mohawk Valley and Capital District southward
into the Berkshires and Litchfield Hills tonight into Tuesday.

Rain still advancing north and east and an area of moderate to
heavy rain is in central NY building east. Just some minor
adjustments to timing the advance of the rain and temperatures
basedon current data and trends. Previous AFD has a few more
details and is below...

The rain will initially be light, however intensity will
increase by later this evening and especially overnight as a
southerly low level jet (30-35 kt at 850mb) approaches from the
south and west. Speed convergence along the nose of this jet
will result in enhanced rainfall rates combined with potential
for convective elements with small magnitudes of tall/skinny
CAPE. Moisture, while not as impressive as when Florence was
over the mid Atlantic region, will be anomalously high with PWAT
of +2 to +3 STDEV forecast across the southern 2/3 of the area,
with similar 850mb moisture flux anomalies.

Within the main rain shield of expected 1-3 inch rainfall
amounts, 12Z HREF guidance indicating potential for some pockets
of 3+ inches in the Flash Flood Watch area. Will have to watch
for possible localized flash flooding, especially where rainfall
rates exceed 1 inch/hour. There will be sharp northern edge to
the rain shield, with areas from the southern Adirondacks and
Lake George region northward seeing very little if any rainfall.
12Z model guidance has come into decent agreement with the main
rainfall swath of 1-3 inches, but there is less confidence in
rainfall amounts along the northern gradient and with the
localized QPF maximums within the overall rain shield.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Trends from guidance indicate a faster trend to the widespread
rainfall ending from NW to SE from around late Tuesday morning
to mid afternoon. We have adjusted pops accordingly, with
likely/categorical values limited to areas south and east of
Albany after 18Z Tuesday. Until the rainfall ends, there will be
a continued threat for localized flash flooding with embedded
convective elements across the watch area, with the main area of
concern from around the Capital District south and east after
sunrise based on the latest CAMs. Once the steady rainfall ends,
there could be a scattered line of thunderstorms near the
southern border of our forecast area during the afternoon along
the trailing cold front associated with Florence's circulation.

Drier weather will return Tuesday night, as the remnants of
Florence move well eastward towards coastal New England. Cooler
temperatures will gradually filter in, with some breaks in the
clouds expected. Humidity levels will really start to fall on
Wednesday, as a persistent northerly flow develops and allow for
drier air to advect into the region. Temperatures will be
closer to normal for this time of year after a long stretch of
above normal warmth. Northerly flow will continue into Wednesday
night, with dry conditions and clearing skies expected. As a
result, temperatures will be much cooler and more typical of
mid-September.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
The extended period starts off with high pressure giving way to
developing low pressure over the middle of the nation which
will track northeast across the Great Lakes to southern Quebec
through Friday. A brief warm surge with this system will spike
temperatures well into the 70s at most locations on Friday. This
will bring a round of showers focused mainly north and west of
the Capital Region Thursday night and Friday. The cold front
associated with this system will pass through Friday night
bringing a risk of showers to all zones.

High pressure will build in briefly on Saturday but will break
down in response to, itself, a weakening cold front,
approaching from central Canada. This could bring another round
of light rain showers to the region Sunday into Sunday night. A
large dome of high pressure offers to provide our first
noticeable cool period of fall, with high temperatures Monday
mainly from around 50 degrees in the northern high peaks to the
mid 60s in the valleys and southern zones.

&&

.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
Rain spreading north and east this evening. The rain has reached
KPOU and will reach KALB, KGFL and KPSF through the rest of this
evening. The first few hours of rain look to be light enough
where visibilities could be reduced to around 6SM and the
heavier rain with MVFR ceilings and visibilities would begin
between 04Z-08Z early Tuesday morning.

Ceilings and visibilities lower to IFR mainly between 07Z-11Z.
There is a chance for an isolated thunderstorms at KPOU and KPSF
between 09Z-16Z Tuesday morning and included a PROB30 for
thunderstorms there. The steadier rain should end between 14Z-
16Z Tuesday but some scattered showers possible, so including
VCSH through about 18Z-20Z Tuesday. Visibilities improve to VFR
after 18Z-20Z and ceilings rise to 2500-3500 Feet.

The winds will be south this evening, and will become south to
southeast at 4-8 kts tonight. The winds will gradually shift to
north/northwest in the very late morning Tuesday afternoon at
5-10 kts.

Outlook...

Tuesday Night: Low Operational Impact. Slight Chance of SHRA.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Low Operational Impact. Slight Chance of SHRA.
Thursday Night: Moderate Operational Impact. Chance of SHRA.
Friday: Moderate Operational Impact. Chance of SHRA.
Friday Night: Moderate Operational Impact. Chance of SHRA.
Saturday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
The tropical remnants of Florence will bring a widespread
moderate to heavy rainfall to much of the area tonight into
Tuesday. Drier conditions and more seasonable temperatures will
return for midweek.

&&

.HYDROLOGY...
Flash Flood Watch remains in effect for most of east-central NY
from around the Mohawk Valley and Capital District southward
into the Berkshires and Litchfield Hills tonight into Tuesday.

The remnants of Florence will bring a widespread moderate to
heavy rainfall to much the area tonight into Tuesday. Forecast
rainfall amounts between 1 to 3 inches are expected in the Flash
Flood Watch area some locally higher amounts. Some embedded
thunderstorms will enhance rainfall rates. A sharp gradient in
the rain shield is expected across the southern Adirondacks with
amounts dropping off quickly to the north.

This rainfall is expected to produce localized ponding of water
and standing water on roadways, with some flooding of urban and
poor drainage areas possible. Due to the expected high rainfall
rates, along with the past couple of weeks of where rainfall
was the most prevalent, flash flooding will be possible. Main
stem rivers are generally forecast to remain within banks,
except for the Hoosic River where minor flooding is forecast at
Williamstown and Eagle Bridge.

The steady rainfall should end from northwest to southeast
across the area from the late morning to early afternoon.
Scattered thunderstorms will be possible across the far southern
part of the area Tuesday afternoon.

Drier weather is expected from Tuesday night through Wednesday
night. The next chance of rainfall will be on Thursday, as a
warm front advances northward across the region. Best chances
look to be across the northern half of the area.

For details on specific area rivers and lakes,
including observed and forecast river stages and lake
elevations, please visit the Advanced Hydrologic Prediction
Service /AHPS/ graphs on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch through late Tuesday night for CTZ001-013.
NY...Flash Flood Watch through late Tuesday night for NYZ038>040-
     047>054-058>061-063>066-082.
MA...Flash Flood Watch through late Tuesday night for MAZ001-025.
VT...None.

&&

SYNOPSIS...JPV
NEAR TERM...NAS/JPV
SHORT TERM...JPV
LONG TERM...ELH
AVIATION...NAS
FIRE WEATHER...BGM/JPV
HYDROLOGY...BGM/JPV
Hazardous weather outlook, Sep 17, 10:38 PM EDT, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
1038 PM EDT Mon Sep 17 2018

CTZ001-013-MAZ001-025-NYZ038>040-047>054-058>061-063>066-082-181100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Northern Fulton-
1038 PM EDT Mon Sep 17 2018

...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT EDT TONIGHT THROUGH
LATE TUESDAY NIGHT...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, the Mohawk Valley, mid-Hudson Valley, Capital
District, Taconics, and eastern Catskills of eastern New York.

.DAY ONE...Overnight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to send any report of flooding to the National
Weather Service.

NYZ032-033-041>043-083-084-VTZ013>015-181100-
Northern Herkimer-Hamilton-Northern Saratoga-Northern Warren-
Northern Washington-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
1038 PM EDT Mon Sep 17 2018

This Hazardous Weather Outlook is for Lake George-Saratoga region and
western Adirondacks of New York and southern Vermont.

.DAY ONE...Overnight.

Tropical moisture associated with the remnants of Florence will
bring a widespread rainfall to much the region tonight into Tuesday.
During this time, most areas south of the Adirondacks will receive 1
to 2 inches of rain, which may fall heavy at times especially across
southern Vermont.

This rainfall is expected to produce localized ponding of water and
standing water on roadways, with some minor flooding of urban and
poor drainage areas possible. Due to the expected high rainfall
rates, there is a slight risk for flash flooding. However, at this
time, it appears most larger and main stem rivers will only have
within bank rises and widespread river flooding is not anticipated.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Rainfall from the remnants of Florence will continue into Tuesday,
falling heavy at times, and could produce localized flooding of urban
and poor drainage areas. Due to the expected high rainfall rates,
there is a slight risk for flash flooding in southern Vermont near
the Massachusetts border.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 12:58 AM EDTAreal Flood AdvisoryALYSchoharie3 hr
Sep 18, 2:40 AM EDTAreal Flood AdvisoryALYAlbany, Saratoga, Schenectady3 hr
Sep 18, 4:22 AM EDTAreal Flood WarningALYAlbany, Montgomery, Rensselaer, Saratoga, Schenectady, Schoharie5 hr
Sep 18, 4:50 AM EDTAreal Flood AdvisoryALYAlbany, Columbia, Greene, Rensselaer3 hr
Sep 18, 5:28 AM EDTAreal Flood AdvisoryALYRensselaer5 hr
Sep 18, 6:12 AM EDTAreal Flood AdvisoryALYColumbia3 hr
Sep 18, 7:12 AM EDTAreal Flood AdvisoryALYAlbany, Rensselaer2 hr
Sep 18, 7:17 AM EDTAreal Flood AdvisoryALYColumbia, Dutchess5 hr
Sep 18, 7:43 AM EDTAreal Flood AdvisoryALYColumbia, Rensselaer2 hr
Sep 18, 8:57 AM EDTSpecial Weather StatementALYUlster48 min
Sep 18, 9:39 AM EDTAreal Flood AdvisoryALYDutchess, Ulster3 hr

Nearby

Flash Flood Warnings in New York, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.